Washington, 2017Damaging Winds in Washington, May 30, 2017
May 30, 2017 · NWS OTX · 3 events in 3 counties and zones
During the afternoon of May 30th a line of thunderstorms moved south to north along the east slopes of the Cascades. These storms produced isolated damage from the Wenatchee area to the Methow Valley as they traveled north and eventually dissipated during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of May 30th a line of thunderstorms moved south to north along the east slopes of the Cascades. These storms produced isolated damage from the Wenatchee area to the Methow Valley as they traveled north and eventually dissipated during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 30, 4:04 PM PST, 46 minutes earlier.
Area forecast discussion, May 30, 4:04 PM PST, 46 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
504 PM PDT Tue May 30 2017
.SYNOPSIS...
Thunderstorms move into the region tonight ahead of a cold front
that will bring strong gusty winds and a good chance of showers
and thunderstorms. Rises on rivers from the Cascades into north
Idaho will continue due to warm conditions. By Wednesday and for
the rest of the week, expect near seasonal temperatures, breezy
winds and a chance of showers and thunderstorms in the higher
terrain.
&&
.DISCUSSION...
...GUSTY WIND WITH THUNDERSTORMS ACROSS CENTRAL AND EASTERN
WASHINGTON TONIGHT...
Tonight through Wednesday evening...Temperatures expected to peak
today, the hottest days so far this year with changes on the way. A
cold front passage will result in gusty wind and scattered
thunderstorm activity tonight. Most short term models are hinting at
disturbances associated with the frontal passage producing
convection by utilizing the considerable instability and moisture
available this evening and overnight (reflected in 700-500mb lapse
rates near 8 deg C/Km along with precipitable water values increasing
to near 200 percent of normal). 0-6km AGL average winds suggest a
storm motion from south to north at 25 mph for storms that occur
tonight. The resulting loss of the ridge and the substantial cooling
brought about by the cold front passage will allow for a
considerably cooler Wednesday. The flow pattern still favors a
southwest flow with precipitable water values still running fairly
high at just under an inch coupled with some pockets of moderate 700-
500mb lapse rates near 7 deg C/Km which is enough to keep a mention
of convection, in the form of thunderstorms, mentioned for Wednesday
and Wednesday evening. The storm motion has slightly more southwest
to northeast orientation to it with a similar speed of near 25 mph.
/Pelatti
Wednesday night through Friday...The recent dry and warm weather shows
no sign of returning during this period. Most of the Inland NW
will be subject to the presence moist and unstable southwesterly
flow associated with a deep upper level trough parked in the Gulf
of Alaska. The threat of precipitation will be greatest Wednesday
evening and again on Thursday afternoon as a pair of shortwave
troughs pivot northeast on the front side of the offshore trough.
The best overall moisture and potential instability will remain
focused over the ID Panhandle, as well as over the eastern quarter
of Washington and this is where we would expect to see the
greatest chance of precipitation. The instability is also great
enough to result in thunderstorms during these periods as well.
The overall shear profiles and instability do not look
extraordinary so the potential for anything other than general
thunderstorms looks minimal. For Friday the jet axis begins to
buckle northward in response to the deepening of the trough
offshore. This should nudge the greatest threat of precipitation
into the northern portions of the forecast area with only a small
chance of thunderstorms near the Canadian border.
Friday night through Saturday...there is good model consensus that
the aforementioned jet will continue to buckle northward into BC
which should result in a dry day for the region. By late Saturday
through Sunday night the temporary drying will come to an end as
a deeper trough and cold front pushes east of the Cascades.
Temperatures through the week will return to normal values for
this time of year and then become slightly warmer for Saturday.
This means highs will begin in the upper 60s to mid 70s for most
of the workweek warming into the mid 70s to mid 80s for Saturday.
By Sunday they will cool once again as the deep trough and cold
front moves into the region. fx
Monday and Tuesday: Models begin to diverge on the specifics of
how the upper low eventually exits the region. There is more
agreement (GFS/EC) in a continued cool and showery pattern, in
which the low will get hung up over Idaho and becoming cutoff,
spinning in virtually the same spot. This will mean continued
shower and thunderstorm chances over Idaho and eastern Washington
Monday and Tuesday before the low finally exits by mid week. Under
the low's influence high temperatures will be back to near
normal, in the 70s. /bw
&&
.AVIATION...
...GUST FRONT TO PROPAGATE AHEAD OF THUNDERSTORMS MOVING INTO
WASHINGTON STATE LATE THIS AFTERNOON INTO THIS EVENING...
00Z TAFS: Scattered thunderstorms moving into southern WA late
this afternoon out of northeast Oregon. There is good potential
for strong outflow winds to be produced from these thunderstorms
and will be capable of propagating far away from parent thunderstorms.
Wind gusts may reach as strong as 40 kts across the basin with
the best potential for strong winds at the KMWH TAF site. Winds
may also pick up dust and blow it around that reduces vis at KMWH.
Thunderstorms and gusty winds will reach KEAT by 02Z. There is
less of a chance for thunderstorms at KGEG, KSFF, KCOE, KPUW and
KLWS, but gusty westerly will be possible between 04-07Z. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 59 71 54 70 51 70 / 40 20 20 50 20 20
Coeur d'Alene 56 73 52 69 50 69 / 30 30 30 60 30 20
Pullman 56 68 53 69 49 68 / 20 20 40 50 20 10
Lewiston 60 76 57 74 53 75 / 30 20 50 60 20 10
Colville 59 75 53 71 50 70 / 40 40 30 60 30 30
Sandpoint 54 74 49 68 46 67 / 20 30 50 60 40 30
Kellogg 52 75 48 66 45 66 / 10 30 60 70 30 20
Moses Lake 58 77 54 77 51 77 / 50 10 10 20 10 0
Wenatchee 57 74 57 73 54 73 / 50 10 10 20 10 10
Omak 59 75 53 75 51 74 / 50 40 10 30 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None
&&
Hazardous weather outlook, May 30, 11:05 AM PST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
1205 PM PDT Tue May 30 2017
IDZ002>004-026-027-WAZ031>036-041-044-311915-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
1205 PM PDT Tue May 30 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A cold front passage will result in a chance of thunderstorms.
Some of these thunderstorms could produce locally heavy downpours,
gusty winds and hail.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The rest of the workweek will be cooler and continued
unsettled with some chances of thunderstorms.
IDZ001-WAZ037-038-042-043-311915-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
1205 PM PDT Tue May 30 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A cold front passage will result in a chance of thunderstorms.
Some of these thunderstorms could produce locally heavy downpours,
gusty winds and hail. In addition increased snowmelt will
continue or allow additional rises on area rivers and streams.
Localized mainstem river flooding is possible near the Cascades.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Increased snowmelt will allow for continued or additional rises
on area rivers and streams. Localized mainstem river flooding is
possible. Otherwise the rest of the workweek will be cooler and
continued unsettled with some chances of thunderstorms.
Thunderstorm Wind, Douglas
- When
- May 30, 4:50 PM PST to 5:00 PM PST
- Where
- Douglas County, 0.47 mi W of East Wenatchee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.420, -120.290
A thunderstorm wind gust lofted a glass table top and shattered it near East Wenatchee.
Thunderstorm Wind, Chelan
- When
- May 30, 5:40 PM PST to 5:41 PM PST
- Where
- Chelan County, 0.83 mi NE of Entiat
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.680, -120.210
The remote weather observing station at Entiat recorded a thunderstorm wind gust of 62 mph.
Thunderstorm Wind, Okanogan
- When
- May 30, 7:48 PM PST to 7:50 PM PST
- Where
- Okanogan County, 1.38 mi S of Twisp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.350, -120.120
A thunderstorm wind gust toppled a tree onto power lines near Twisp. A power outage resulted from this damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wisconsin, May 30, 20171 death · $50,000 · 1 event
- Hail and Damaging Winds in Texas, May 30, 2017$221,000 · 74 kt wind · 6 events
- Damaging Winds in New York, May 30, 2017$35,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Florida, May 30 to 31, 20172.75 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, May 30, 2017$16,000 · 1 in hail · 9 events
- Tornado and Hail in Virginia, May 30, 2017EF0 · 14 events
- Wildfire and Hail in Florida, May 30, 2017$2,000 · 1 in hail · 11 events
- Hail in Pennsylvania, May 30, 20171.75 in hail · 9 events
- Hail in Missouri, May 30 to 31, 20171.5 in hail · 8 events
- Hail in Kansas, May 30, 20171 in hail · 7 events
- Damaging Winds in North Carolina, May 30, 201771 kt wind · 5 events
- Hail in New York, May 30, 20171.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699539, 699541, 699543.